Skip to Content

Is it true that coumadin should be taken at 4pm or 5pm as opposed to morning or night?

8 Answers

subuser31 9 Nov 2009

No never heard that. My Doc says to take it in the morning or a time that I will remember to do so each day. I am curious tho~ did your doc say that is when to do so?Interesting...

Votes: +0
codytr14 9 Nov 2009

I'm a nurse in a long term care facility. All of our residents that have orders for coumadin take it at 4pm and 5pm. I've worked in 3 other long term care facilities and 2 different hospitals that administered all coumadin orders at this particular time. I was just very curious about the reason for this time.

lindajane 9 Nov 2009

I take mine after dinner each day around 6 p.m.
I thought you were suppose to take it with food - could be wrong.

nkelto 25 Feb 2011

I take coumadin between 5 and 7pm each day but don't remember doctors telling me to take it at that specific time - I've also heard to take it on an empty stomach but I'm not sure about that.

Jhtlc 12 Aug 2011

I take mine at 9 pm. That's when they gave it to me in the hospital.

rverjean 1 Dec 2011

My cardio told me to take it at bedtime.

honda1 28 Dec 2011

I am on warfrain and I take it every day at around 6pm. Sometimes not exactly the same time. Sometimes 6:30 pm, I eat my dinner at this time before taking, I am doing fine!! Go by the instructions of your Coumadin Clinic.

WKKCC 6 May 2010

I take my every night about 9pm. You do not have to take it with food. My blood specialist told me it didn't matter when I took it as long as I kept the time consistent. When I was in the hospital they tried to give it to me at 5pm but I thought that is because that's when all the other patients were getting their meds when their supper came. I still took mine at 9pm in the hospital.

Votes: +0
nkelto 7 May 2010

I have not heard of taking coumadin at a specific time of day. I take mine in the evening usually between 6 and 8. Sometimes I'm at work and it might be a little later but never past 9:00pm. When I've been in the hospital I've noticed all meds are dispensed at a specific time, probably to make it easier on staff.

Votes: +0
Inactive 7 May 2010

I take mine at 11:00 PM

Votes: +0
EssPee 25 Feb 2011

I take mine between 5 & 6, no special instructions from the doctor to do so, it's just a convenient time for me. I also use a 7 day pill box so I won't miss a day.

Votes: +0
normfrankn 12 Apr 2011

I have a mechanical heart valve under the care of 3 cardiologists. I was ordered to take my Coumadin at 9:00pm for good reason. Say you have a pt/inr drawn, and when your cardiologist gets the results your INR is too high. This is dangerous, so by taking this stuff in the evening it gives your doctor time to get in touch with you with orders to hold your dose off. Please be very careful with this poison, as it has almost killed me twice. I hate it, and after 10 years of using it, I really feel like I'm losing my mind. My doctors don't want to hear it, I went to a psychiatrist over it, and he is an M.D., so of course he dismissed it as "delayed anxiety" and wrote me for 60 Valium tablets. Then he sent me to one of the psychologists who work within his association. This man couldn't understand why I was going through this Coumadin fear after 10 years of use. I got a pat on the back and a "trust your doctor's" lecture.

Expand...

No one cares! Now I really feel totally alone, no one here has answered me, I'm wasting my time. So I'm thinking of using the Coumadin one more time…..every tablet I have all at once. And after 10 years I have quite a supply…...

Votes: +1
honda1 4 Feb 2012

Cheer up. If you have been taking coumadin 10 yrs. and still alive, that is great. I was scared also when I went on it. I didn't want to have to take it. But it helps prevent strokes! I have now been on warfarin 7 months and I feel great. If you watch what you eat, then your mg of coumadin will be low. Don't eat high Vit K foods. All foods have a little Vit K.Keep a diary of what you eat. Go to the site USDA National Nutrient Database and look up Vit K in foods that are best to eat. Take a good multi vit and mineral that does not have Vit K. Also, take B-complex. It is good for your nerves. Stay involved. I work everyday! I don't sit at home feeling sorry for myself. When you read these sites, there is so many of us that have the same issues. Good Luck! Let me hear from you.

TobiChan 14 Jul 2011

I have had two doctors tell me to always take it in the evening because if I take it in the morning before bloodwork it will make my inr/pt appear higher than it really is. But I'm no doctor so I don't know if that's true. Anyway I stay up late so I take mine at 2 am before I go to bed.

Votes: +0
missn813 27 Aug 2011

OMG people!! Talk to your doctors!

I've asked many doctors (nurses and pharmacists) this exact same question only to receive the same answer.

A) Coumadin (or Warfarin) is (basically) a "TIME RELEASED" medication. In other words it doesn't start working right away. This is also why sometimes the doctor will ask you to repeat your bloodwork "in a week" or "in two weeks" because it takes time to start working!! If you ever have surgery, you will need to switch medications only because it has the delayed reaction and need to be able to counteract if necessary.

Expand...

B) you should take it around 3:00 - 5:00 pm because your blood work should be drawn in the morning (I do mine no later 9:00am - because my DR told me to do that) and this will give the most accurate reading. So if you've taken your Coumadin at 9am and draw your blood at 9am, it's either starting to wear off or it is at it's highest and will not give your doctor the correct numbers.

C) you don't HAVE to take it with food. But keep in mind that certain foods interact with the drug. As I am sure you all know to monitor how much 'dark leafy greens' you consume as well as any multi-vitamins. Vitamin K will REDUCE the affect of the drug and will therefore INCREASE your chance of forming a clot, which is probably the number one reason why your doctors will monitor your levels so often. Unless you eat the exact same foods every single day...

D) TALK TO YOUR DOCTOR or pharmacist! No one knows your medication (cause and effect) better than they do. And as I am not a DR nor a pharmacist, I could be incorrect. I would also advise you to ask your questions again and again until you fully understand the answers. Remember, there is no such thing as a stupid question!

Votes: +0
Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.